Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2018, 3:28 PM EDT for Laurel County, Kentucky. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 3:28 PM EDT (19:28 UTC)
- Expired
- May 15, 2018, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:53 PM EDT | TSTM WND DMG | East Bernstadt, KY | TREE DOWN ON HWY 490. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WUUS53 KJKL 151928
SVRJKL
KYC125-152015-
/O.NEW.KJKL.SV.W.0029.180515T1928Z-180515T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
328 PM EDT TUE MAY 15 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Central Laurel County in south central Kentucky...
* Until 415 PM EDT
* At 328 PM EDT, a severe thunderstorm was located near Bunch, or 10
miles west of London, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
London, Bernstadt, East Bernstadt, Wood Creek Lake, Pittsburg,
Carmichael, Billows, Mershons, Victory, Hare, Hazel Patch and
Bunch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. ightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3711 8428 3713 8430 3716 8429 3717 8430
3718 8427 3719 8428 3729 8412 3719 8402
3709 8426
TIME...MOT...LOC 1928Z 237DEG 19KT 3713 8427
HAIL...1.00IN
WIND...<50MPH
$$
AR2 follow-up statements
910
WWUS53 KJKL 151943
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
343 PM EDT TUE MAY 15 2018
KYC125-152015-
/O.CON.KJKL.SV.W.0029.000000T0000Z-180515T2015Z/
Laurel KY-
343 PM EDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTH CENTRAL LAUREL COUNTY...
At 342 PM EDT, a severe thunderstorm was located over Bernstadt, or
near London, moving northeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Bernstadt, East Bernstadt, Wood Creek Lake, Carmichael, Mershons,
Victory, Hare and Pittsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3715 8420 3716 8421 3717 8423 3719 8425
3729 8412 3719 8402 3714 8417
TIME...MOT...LOC 1942Z 237DEG 19KT 3717 8419
HAIL...1.00IN
WIND...<50MPH
$$
AR464
WWUS53 KJKL 152013
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
413 PM EDT TUE MAY 15 2018
KYC125-152023-
/O.EXP.KJKL.SV.W.0029.000000T0000Z-180515T2015Z/
Laurel KY-
413 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAUREL COUNTY
WILL EXPIRE AT 415 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3715 8420 3716 8421 3717 8423 3719 8425
3729 8412 3719 8402 3714 8417
TIME...MOT...LOC 2013Z 237DEG 19KT 3725 8403
$$
ARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM EDT, 9 minutes earlier.
Area forecast discussion, May 15, 3:19 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 319 PM EDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 319 PM EDT TUE MAY 15 2018 Slow moving thunderstorms developed across the southern part of the forecast area this afternoon with the most concentrated cluster over northern Pulaski County. This prompted the issuance of a flood advisory for the area. Scattered thunderstorms will continue in the south for the remainder of the afternoon, with chances increasing in the north later today. Our area is between two weather systems. An upper level low was over the northern Gulf of Mexico with troughing extending up the crest of the Appalachians. The convection in the southern part of the area was associated with this feature. An east west oriented cold front was over central parts of IN and OH, and this front continued to drop south. The remnants of convection associated with the cold front should eventually reach the northern part of the forecast area, but it is uncertain if the convection will hold together as it moves south this evening and instability gradually decreases. GOES measured total precipitable water was 1.4 inches over the area this afternoon, well above normal for mid May, and around the 90th percentile. Forecasts for Wednesday keep PW around 1.4 to 1.5 inches so thunderstorms on Wednesday will once again be capable of heavy rain production. Instability will decrease tonight and thunderstorm chances will diminish, but Wednesday should be very similar to today as surface based CAPE increases to 3K and thunderstorms, possibly with locally heavy rain, develop again in the afternoon. .LONG TERM...(Thursday through Tuesday) Issued at 319 PM EDT TUE MAY 15 2018 A rather active, but in some ways stagnant weather pattern will remain in place across the area into early next week. The upper level low currently over the Gulf of Mexico will drift north and be absorbed into a trough that will remain over our area into the weekend. At the same time the cold front currently over OH and IN will become quasi stationary and linger in the OH and TN valleys into the first part of next week. As such there will be daily chances of showers and thunderstorms in our area, with the best chances in the afternoon and evening of each day. It does appear the PW will decrease later in the forecast period, and will follow the previous idea of mentioning heavy rain in the Hazardous weather outlook with any storm from now through Friday. By the middle of next week the front may finally shift far enough south that our rain chances decrease. Temperatures will remain above normal, especially overnight lows. Daily showers and thunderstorms will help to suppress afternoon maximum temperatures, but highs will still be above normal for the most part. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 154 PM EDT TUE MAY 15 2018 While VFR conditions will prevail through the TAF forecast period, there will be scattered thunderstorms, especially from this afternoon into this evening and again Wednesday afternoon. For this afternoon scattered showers and thunderstorms will be most numerous in the southern part of the forecast area. These are associated with an area of low pressure over the southeastern United States. A cold front is also located over the central parts of OH and IN, and as this front drops south thunderstorm chances will also increase in the northern part of the forecast area late this afternoon. Coverage of thunderstorms is still uncertain and will carry VCTS in the TAFS. Any fog tonight will be dependent on where rain falls this afternoon, and will only carry a few hours of MVFR visibility with fog at SME around dawn. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, May 15, 5:08 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 508 AM EDT Tue May 15 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161215- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 508 AM EDT Tue May 15 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible from midday into tonight. The stronger storms this afternoon could produce locally heavy rain, strong wind gusts, and possibly hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times from Wednesday through Monday. Showers and thunderstorms from Wednesday into Friday could produce locally heavy rain at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/CGAL
In the hours before
Special weather statement, May 15, 2:41 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT TUE MAY 15 2018
KYZ068-079-151915-
Rockcastle-Pulaski-
241 PM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PULASKI
AND SOUTHWESTERN ROCKCASTLE COUNTIES...
At 240 PM EDT, strong thunderstorms were clustered near Bobtown, or
12 miles north of Somerset, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bee Lick, Bandy, Quail, Maretburg, Ottowa, Woodstock, Spiro, Wabp,
Hansford, Willailla, Bromo, Level Green, Brodhead and Eubank.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3735 8457 3735 8455 3733 8451 3738 8449
3741 8440 3724 8435 3722 8468 3725 8470
TIME...MOT...LOC 1840Z 253DEG 19KT 3726 8461
ARSpecial weather statement, May 15, 3:26 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT TUE MAY 15 2018
KYZ080-152000-
Laurel-
326 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL COUNTY...
At 326 PM EDT, a strong thunderstorm was located over Bunch, or 10
miles west of London, moving northeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bernstadt, East Bernstadt, Atlanta, Wood Creek Lake, Pittsburg,
Carmichael, Billows, Victory and Hare.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3711 8429 3712 8428 3712 8430 3715 8429
3717 8430 3718 8427 3719 8427 3728 8407
3720 8400 3709 8427
TIME...MOT...LOC 1926Z 237DEG 20KT 3713 8426
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:41 PM EDT | Special Weather Statement | JKL | Rockcastle | 34 min |
| May 15, 2:47 PM EDT | Areal Flood Advisory | JKL | Pulaski | 118 min |
| May 15, 3:26 PM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| May 15, 3:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel | 46 min |
| May 15, 4:01 PM EDT | Special Weather Statement | JKL | Wayne | 29 min |
| May 15, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 31 min |
| May 15, 4:36 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 2 hr |
| May 15, 4:53 PM EDT | Areal Flood Advisory | JKL | Clay, Owsley | 2 hr |
| May 15, 4:53 PM EDT | Special Weather Statement | JKL | Clay | 52 min |
| May 15, 5:04 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| May 15, 5:05 PM EDT | Special Weather Statement | JKL | Letcher | 40 min |
| May 15, 5:23 PM EDT | Special Weather Statement | JKL | Perry | 37 min |
| May 15, 5:39 PM EDT | Special Weather Statement | JKL | Letcher | 36 min |
| May 15, 5:45 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 29 min |
| May 15, 6:00 PM EDT | Special Weather Statement | JKL | Floyd | 45 min |
| May 15, 6:14 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.